How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. B. Your Own Question
Dr. B.
Dr. B., Horse Veterinarian
Category: Horse Veterinary
Satisfied Customers: 1204
Experience:  Board Certified Equine Surgeon, Lameness and Sports Medicine Specialist DVM, BSc
Type Your Horse Veterinary Question Here...
Dr. B. is online now
A new question is answered every 9 seconds

My mare had Diarrhea on 24-Mar and it stopped after 5

Customer Question

my mare had Diarrhea on 24-Mar and it stopped after 5 days,
after stopping by 4 days we got little normal manure once for 2 consecutive days and suddenly back to diarrhea on the 3rd of April!
called the vet again, he did a Gastric lavage and we got a lot of sand and Crushed stones....
Till today no manure! drinking little water, Getting around 20L of serum per day...
I am confused and need your help !.....
its been 21 days no food ! we have a severe weight loss....
Submitted: 6 months ago.
Category: Horse Veterinary
Expert:  Dr. B. replied 6 months ago.
Hi,Can you tell me a little more about the issue.1. Does the horse run a fever?2. Has the vet done and ultrasound or xray of the belly yet?Looking forward to your reply
Customer: replied 6 months ago.
she had fever yes!
he used only his stethoscope and said that there is a speedy intestinal motion !
Expert:  Dr. B. replied 6 months ago.
Ok, this is a serious condition! It sounds like your mare likely has a sand impaction or her intestines or stomach have become clogged with sand/gravel that she has picked up. The sand irritates the colon and causes the diarrhea intermittently with the fever as well. As the sand impacts into the stomach she will be unable to eat and the condition will get worse. You need to have her taken to a referral center that specializes in horses. At this point, using psyllium or Metamucil alone will not clear the blockage(s) and with her weight loss and diarrhea, she needs to have intensive care and a thorough work up including xrays of her abdomen to locate the sand/gravel and possibly surgery to remove the blockages. Generally the prognosis is good once the blockage is cleared but you need to have her seen by a specialist right away! Your vet can refer you to a equine hospital or you can look one up in your area and call them directly for information on when/how to bring her in or what your next step will be. Do not delay getting her further treatment as her life may be at risk. All the best!!!
Customer: replied 6 months ago.
we do not have equine hospitals here ! is there anything we can do other then that ?
any medication ? any tests to make sure there is blockage somewhere ?
Expert:  Dr. B. replied 6 months ago.
Ok, you can talk to your vet about getting some banamine (anti-inflammatory drug) to give her to help bring down the fever, but it is only a stop gap if there is a sand blockage occurring in the guts. The tests that need to be done are ultrasound and abdominal xrays to locate the site of the blockage so unfortunately, those would have to be done somewhere that has that capability - a university hospital perhaps? Antibiotics can be helpful if there is infection but usually the fever is due to the inflammation in the bowel and toxins entering the bloodstream. There are medications to decrease the toxins but you would need to be at a referral hospital for those as well. You can always wait and see but given the length of time this has been going on, I think you'll want to deal with it now otherwise you may lose her to this condition. Expense may also come into play as tests at the referral hospitals will be expensive. If you want to save her, then unfortunately, referral to a equine hospital at whatever distance will be necessary.
Customer: replied 6 months ago.
Dr. do you mean that we are still having some diarrhea and no normal manure is caused by a blockage ? or we might have Gastric Ulcers caused by the sand ...?
What is the percentage of having a blockage in such cases and according to the time we have been through ?
Expert:  Dr. B. replied 6 months ago.
With sand impactions/obstructions, you will see periods of diarrhea (which can be profuse and have hypermotile gut movements) and then periods of no manure at all due to the sand movement into and out of obstructing the last section of the colon where the majority of these obstructions occur. In your case, the vet actually got sand out of the stomach, so there is absolutely the risk (and likely presence) of gastric ulcers which may or may not be bleeding which will contribute to the lethargy and poor weight gain. Your horse has a sand impaction/blockage in its colon. The only way to determine how bad is with xrays or potentially surgery.
Customer: replied 6 months ago.
Alright, and we can give for gastric ulcers? And blockage exist in very low percentage as we still have the diahrea which means its something going on in the stomach ! is that right ?
Thank you for helping Dr. Appreciate your patiance
Customer: replied 6 months ago.
I have contacted anothe Vet Here he gave me the following list of medications starting with the dewormer which he insisted to start with !
1.Ivermectine with Praziquantel
6.Imodiomwhat do you suggest !!?!
Expert:  Dr. B. replied 6 months ago.
For the gastric ulcers you would give a drug called Omeprazole - you will need a prescription from your vet for thisThe way the sand blockages work is that the sand intermittently blocks the colon (large intestine) outflow. When it is blocked - no manure, when it is not blocked - diarrhea.The gentamicin and metronidazole are both strong antibiotics and may or may not be indicated here as these antibiotics can make the condition worse if the diarrhea is not properly diagnosed.The Aminovital is likely a type of aminoacid IV fluid supplementImodiom should not be given to horses as it will cause colic.You will need to work with your vet on this though as they are the ones on the ground and dealing with this directly. I cannot prescribe or diagnosis, only make suggestions. Hope this helps